Jul 9, 2009
I have been POZ since 1984 and never on meds. Recently, the doc informed me I should go on meds because long term HIVers can die from inflammation issues. I went on Atripla less than a month ago and, to my docs surprise, VL undect and T 896. He was checking kidney / liver function and decided to do all my labs prior to seeing him. For all these years prior, my T's never have gone below the 600's and VL never above 9000's. I was told many years ago, via a test, that my virus replicates at 21%. I stopped my meds about a week ago and was a total stupid decision for me because I do love Atripla. It elminates my depression, tremors, and has no side effects to my surprise. I am moving very soon and unable to see the doc before I leave. I have plenty of meds and amble refills. Question, please...how long should I wait until resuming Atripla to avoid resistance?
Response from Dr. Sherer
It's difficult to understand from your history why you chose to stop your medications, given the lack of side effects, feeling better, etc. I'll preface my advice to agree with you that this was a 'total stupid decision', as you suggest. Once you and your doctor decided to start, then the smart move would have been to take each dose as prescribed, indefinitely. The worst move is to start meds and then stop and start or take them erratically, which greatly increases the risk of drug resistance, and may blow this drug for you in future.
All is not lost; your viral load was low to begin with, and you had already achieved full suppression when you stopped one week ago. We have learned that a brief period that may be as long as 5-7 days is needed for the virus to resume active replication after full suppression. So, if you choose to get back on ART, you can and should simply resume the Atripla immediately, and then you and your next doctor can check your viral load and CD4 cell count promptly to see if there has been any cost to this lapse.
So, my advice is that you should choose now, and then STAY WITH THAT CHOICE, to either 1) resume treatment immediately or 2) stay off treatment until you connect with another doctor, and then you and your doctor can again decide together that treatment is warranted, even though you do not meet the currently accepted criteria for starting ART.
Let me address the choice that you and your doctor already made, and that you may make again, to start ART even though you do not meet any accepted criteria to start ART, i.e. your CD4 cell count was above 600 cells/ml and your viral load was below 10,000. Current guidelines suggest that we treat people when their CD4 cells are below 350 cells/ml, or if their viral load is above 100,000 c/ml, or if other criteria are met, such as nephropathy or hepatitis B needing treatment are present.
As your doctor noted, there is growing evidence that HIV causes morbidity and mortality in many ways due to chronic inflammation. In addition to the known immune deficiency and opportunistic infections and tumors that are associated with CD4 cells below 200 cells/ml, we now know that people living with HIV are at a greater risk of heart disease, kidney disease, liver disease, and some non-HIV related cancers than people without HIV, and antiretroviral therapy lowers that risk, even in people with higher CD4 cells.
For this reason, some doctors and patient are choosing to start ART at higher CD4 cells than in the past, or than the recommended thresholds in the DHHS Guidelines.
I should also point out that, while the above is true, the actual increase in risk of cardiovascular disease, for example, is not very great for a 40 year old non-smoker with HIV infection and 350 CD4 cells as compared to the same risk when the CD4 cells are 600. And there are other measures that you and your doctor can also pursue to lower your risk of heart disease, such as ensuring your cholesterol level is low enough, getting the right exercise and nutrition, and, above all else, if you smoke cigarettes, stopping smoking.
And there are also risks associated with the earlier treatment with ART, such as short and long term side effects, an earlier and prolonged risk of drug resistance (if the medications are not taken properly and on time), and the cost of the extra medications.
It is likely that you and your doctor spent some time considering all of these factors before you started your regimen. And I'm sure that your doctor said that, whatever else you do, don't just stop taking the medications, and don't take them erratically, because that would be the least desirable action of all.
So please talk to your current or new doctor about all of these events, and take these suggestions with you to your next visit to talk them through.
Darunavir Cross Resistance
Atripla resistance now
- Sinus Infection After Oral Sex Worried I Have HIV
- Can And Std Cause Mouth Ulcers?
- Symptoms Of This Std In Men Can Cause Epididymitis And Can Also Spread To The Blood Or Joints
- What Std Causes Hair Loss?
- Can Hepatitis B And C Survive In Water?
- Chances Of Getting Hepatitis C Through Anal Sex
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.